RALEIGH — A third North Carolina resident has been diagnosed with fungal meningitis linked to contaminated steroids distributed across the nation by a New England Compounding Center.
The patient was being monitored after being identified as receiving the epidural steroid injection from the contaminated lots of methylprednisolone acetate, according to State Health Director Laura Gerald.
The state Department of Health and Human Services is not naming which clinic treated the patient in this new case.
The Centers for Disease Control and Prevention reports 377 people in 19 states have been stricken with meningitis. There have been 29 deaths, including a 77-year-old Denton woman who died on Oct. 19 from an injection she received in late August.
Three lots of the steroid were found to have been contaminated and all other NECC drugs have been recalled as of Oct 6.
In North Carolina, 313 individuals were identified as having received the injections and were notified of the contaminated steroids and given information and care if needed.
We are urging providers to continue to be alert for symptoms of meningitis in patients that have received the contaminated medication and to contact the Division of Public Health immediately if they are aware that someone who was exposed has become ill, said Gerald.
In this outbreak, symptoms typically have appeared within six weeks following injection, but its important to know symptoms could still appear months later.
The Associated Press contributed to this article